What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 27, 7:27 AM PST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 27, 7:27 AM PST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
727 AM PST Mon Feb 27 2023
.SYNOPSIS...Widespread moderate rain, high elevation snow, gusty
winds and isolated thunderstorms will impact the region on Monday.
Cold, unsettled weather conditions will then persist into midweek
before slightly drier and warmer weather returns for the second half
of the week. Unsettled conditions potentially return for the
upcoming weekend.
&&
.DISCUSSION...as of 06:55 AM PST Monday...Main focus this morning
is watching the incoming cold front which is currently moving into
the Northwestern portion of Sonoma county while the rest of the
frontal band extends southwestward over the coastal waters.
Starting to see stronger winds at the buoys in the region of the
frontal boundary with gusts of 30 to 40 mph. The period of gusty
winds should be brief as this front passes across our forecast
area. Moderate to heavy rain is expected as the frontal rain band
moves over the region. Radar shows the development of a NCFR
(narrow cold frontal rainband) where rainfall is more intense.
That NCFR line is currently about 20 miles west of Pt Reyes and
it's expected to move through SF this morning with the hi-res
models showing a timing of around 8 to 10 am. This will impact the
morning commute with that moderate to heavy rain causing hazardous
road conditions with slick roads, ponding of water, and reduced
visibility during downpours. Please take caution if you're on the
roads this morning. In addition, that NCFR may produce the
potential for thunderstorms (about a 15% chance). If that occurs,
then we add lightning and small hail as additional threats this
morning.
As for snow in the higher elevations, our Winter Weather Advisory
remains in effect today. Snow levels at the Santa Rosa S-band
Precipitation Profiling Radar are observed at around 3000 ft. This
cold frontal passage will add more snowfall to areas at and above
3000 ft with the potential of light accumulations or a rain/snow
mix down to around 2000 ft.
&&
.PREV DISCUSSION...Rain showers linger over the interior portions of
Monterey and San Benito counties early this morning as yesterday's
weather system exits to the east. The second, more potent, storm
system is currently approaching the northern California coast and
will move into the North Bay between about 5 AM to 8 AM PST before
spreading across the Bay Area and Central Coast through the
remainder of the day. This system is accompanied by stronger
mid/upper level support and instability with thunderstorms already
being indicated off of the northern California coast. As such, a
slight chance of thunderstorms remains in the forecast along with a
brief period of strong and gusty winds. Wind gusts of 30 to 40 mph
are expected with isolated stronger gusts up to 50 mph along the
coast and in the coastal ranges as the front sweeps through the
region. Additionally, snow levels will lower to and fluctuate around
3,000 feet. Given this and the timing of the heavier precipitation,
a Winter Weather Advisory is in effect this morning for the North
Bay Interior Mountains and then beginning at 10 AM PST for the East
Bay Hills, Diablo Range, Gabilan Range, Santa Lucia Range, and then
interior mountains of Monterey and San Benito counties. Snow
accumulations through Tuesday are generally expected to range
between 4-10" above 3,000' with isolated amounts up to one foot in
elevations above 4,000'. May see a mix of rain and snow down to
around 2,500', yet snow levels will not be as low as with last
week's storm(s). Rainfall amounts of 0.75-1.25" are expected in the
North Bay mountains and coastal ranges, 0.25-0.75" for lower
elevations, and 0.25" or less for drier areas such as the southern
Salinas Valley. While widespread flooding concerns are unlikely this
week, convective rain showers will have the potential (generally 10-
30%) to produce minor urban flooding in poorly drained areas along
with ponding of water on roadways, especially today within the
heaviest rain showers and/or thunderstorms.
Widespread precipitation will gradually taper from the northwest to
the southeast late Monday afternoon and evening. Winds will also
diminish, yet lingering rain/snow showers will continue into tonight
ahead of the next system to impact the region. This mid/upper level
trough will sweep through the region Tuesday morning/afternoon
resulting in additional precipitation, both in the form of rain
showers and high elevation snow showers. Breezy to locally gusty
winds will also accompany the weather system with snow levels
generally above 2,500-3,000'. Additional rainfall from tonight
through Wednesday is expected to range from 0.75-1.50" in the Santa
Cruz Mountains, East Bay Hills/Mountains and the Santa Lucia Range
with generally 0.25-0.50" elsewhere. Snow amounts of 2-4" above
2,000', 4-8" above 3,000', and locally up to one foot at elevations
greater than 4,000' can be expected. While snow levels drop to below
2,000' Tuesday night into Wednesday morning, precipitation will be
coming to an end.
Daytime temperatures through midweek will again struggle to warm out
of the upper 40s to lower 50s for most urban areas with 30s in
higher elevations. Colder night/morning temperatures are also
expected with widespread 30s inland, yet will depend day-to-day on
cloud cover and precipitation over any given area. Drier weather
develops through Wednesday morning as the final system exits the
region with temperatures dropping in the the 30s for most inland
areas (upper 20s possible in the coldest interior spots). Wednesday
night into Thursday morning looks to be the coldest of the week with
mid/upper 20s across the interior to lower 30s inland. The greatest
impacts will be to unsheltered populations with the potential for
icy roadways as well. This said, daytime temperatures will warm
slightly, generally into the upper 50s to near 60 by late week.
There remains moderate confidence (30-60%) for unsettled weather
conditions to return yet again for the upcoming weekend. Stay tuned
as the longer range forecast comes into better focus.
&&
.AVIATION...as of 03:30 AM PST Monday...For the 12Z TAFs.
Unsettled weather through the TAF period across the area begins
with a strong frontal boundary moving through this morning. A
period of heavy rain and gusty S winds turning W/NW for all
terminals mid-morning to early afternoon, followed by scattered
showers through the rest of the day and tonight with winds
gradually diminishing. Cigs generally MVFR between rain showers.
Slight chance of tstorms through early this afternoon, generally
from the Bay Area northward.
Vicinity of KSFO...Gusty S winds increase this morning ahead of an
approaching frontal boundary. Frontal passage timing is forecast
about 18Z, when a wind shift to westerly is expected along with
a period of heavy rain. Slight chance for thunder both with the
initial line of rainfall and the subsequent scattered showers, so
have included TSRA in the TAF. Wind gusts both before and after
frontal passage are forecast to meet AWW criteria of 35 kts with
high confidence. Winds diminish gradually this afternoon behind
the front while scattered showers continue.
KSFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Gusty winds 25-30 kts and moderate rain
associated with a frontal passage late morning to early afternoon.
Winds diminish late afternoon but remain breezy into the overnight
hours. Scattered showers continue through the TAF period. SE
drainage flow at KSNS early Tuesday morning.
&&
.MARINE...as of 06:55 AM PST Monday...Gusty winds to gale force
expected across the waters this morning as a front moves through
the area. Chance for rain throughout the waters, with a slight
chance for thunderstorms through today. Southwesterly winds will
turn more northwesterly behind the front, diminishing slightly by
tonight and through Tuesday, but remaining breezy. Winds increase
again on Wednesday as another system approaches. Building
northwesterly swell of 12 to 16 feet at 12 to 14 seconds to
arrive through this afternoon into Tuesday morning.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Winter Weather Advisory...CAZ504
Winter Weather Advisory...CAZ514-515-517-518
SCA...SF Bay until 9 AM
SCA...Mry Bay until 9 AM
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 9 AM
SCA...Pigeon Pt to Pt Pinos 0-10 nm until 9 AM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 AM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 9 AM
GLW...SF Bay from 9 AM until 3 PM
GLW...Mry Bay from 9 AM until 3 PM
GLW...Pt Reyes to Pigeon Pt 0-10 nm from 9 AM until 3 PM
GLW...Pigeon Pt to Pt Pinos 0-10 nm from 9 AM until 3 PM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm from 9 AM until 3 PM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 9 AM until 3
PM
GLW...Pt Arena to Pt Reyes 0-10 nm until 3 PM
GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 PM
&&
PUBLIC FORECAST: JBB
AVIATION: Behringer
MARINE: Behringer
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Special weather statement, Feb 27, 8:25 AM PST, 28 minutes before
Special Weather Statement
National Weather Service San Francisco CA
825 AM PST Mon Feb 27 2023
CAZ006-502-504>506-508>510-515-271715-
San Francisco CA-Marin Coastal Range CA-
North Bay Interior Valleys CA-East Bay Interior Valleys CA-
East Bay Hills CA-San Fransisco Peninsula Coast CA-
San Francisco Bay Shoreline CA-North Bay Interior Mountains CA-
Coastal North Bay Including Point Reyes National Seashore CA-
825 AM PST Mon Feb 27 2023
...Strong thunderstorms will impact portions of southeastern Marin,
northwestern Alameda, northwestern San Mateo, western Contra Costa,
southeastern Sonoma, San Francisco and southeastern Napa Counties
through 915 AM PST...
At 825 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from Boyes Hot Springs to 18 miles southwest of
Stinson Beach. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Francisco, Oakland, Concord, Vallejo, Berkeley, Richmond, Daly
City, San Leandro, Napa, Alameda, San Ramon, Walnut Creek, South San
Francisco, Pittsburg, Petaluma, San Rafael, Novato, Danville,
Pacifica and Martinez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3833 12206 3832 12221 3818 12222 3803 12184
3770 12202 3768 12218 3780 12239 3773 12236
3767 12238 3765 12249 3778 12252 3782 12248
3782 12253 3791 12266 3789 12271 3793 12275
3836 12251 3845 12212
TIME...MOT...LOC 1625Z 257DEG 45KT 3831 12251 3769 12284
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BFGSpecial weather statement, Feb 27, 8:52 AM PST, 1 minute before
Special Weather Statement
National Weather Service San Francisco CA
852 AM PST Mon Feb 27 2023
CAZ508-509-512-513-271745-
San Fransisco Peninsula Coast CA-Santa Cruz Mountains CA-
Santa Clara Valley Including San Jose CA-
San Francisco Bay Shoreline CA-
852 AM PST Mon Feb 27 2023
...Strong thunderstorms will impact portions of northwestern Santa
Cruz, San Mateo and northwestern Santa Clara Counties through 945 AM
PST...
At 849 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Daly City to 35 miles
southwest of Half Moon Bay. Movement was east at 35 mph. This line
should be impacting the SF Peninsula within the next 15 to 30
minutes.
HAZARD...Winds in excess of 40 mph and pea size hail possible along
with moderate to heavy downpours.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Daly City, San Mateo, Redwood City, Palo Alto, South San Francisco,
Cupertino, San Bruno, Pacifica, Menlo Park, Foster City, Los Altos,
Burlingame, San Carlos, East Palo Alto, Belmont, Millbrae, Half Moon
Bay, Hillsborough, Los Altos Hills and Atherton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3765 12249 3766 12238 3765 12239 3761 12235
3759 12236 3757 12226 3754 12220 3752 12221
3752 12220 3750 12216 3721 12204 3718 12240
3724 12242 3736 12240 3748 12245 3749 12249
3752 12252
TIME...MOT...LOC 1649Z 247DEG 32KT 3774 12259 3710 12289
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JBB